Dementia Drugs Linked to Serious Weight Loss

Fran Lowry

August 17, 2015

Cholinesterase inhibitors (donepezil [multiple brands], galantamine [Razadyne, Janssen Pharmaceuticals, Inc], rivastigmine [Excelon, Novartis Pharmaceuticals Corporation]) are commonly used to treat patients with dementia, although their efficacy in improving cognitive function is slight.

Now, a study of more than 6000 patients aged 65 years and older from the Veterans Affairs health system shows their use is associated with significant, potentially serious, weight loss.

The finding should alert clinicians to be wary about using these drugs in older adults, says Meera Sheffrin, MD, from the University of California, San Francisco, School of Medicine and the San Francisco Veterans Affairs Medical Center.

"I'd like clinicians to consider this as a real risk and think about potentially dangerous weight loss when they prescribe these medications," Dr Sheffrin told Medscape Medical News.

"This is very relevant to patient care because unintentional weight loss in older adults is associated with many adverse outcomes, including increased rates of institutionalization and mortality, a decline in functional status, and poorer quality of life," she said.

Dr Meera Sheffrin

The study was published online August 3 in Journal of the American Geriatrics Society.

Questionable Benefit

Dr Sheffrin added that although cholinesterase inhibitors do have modest benefits for some patients with dementia, most patients do not derive any benefit at all from these drugs.

"Often they get a trial of this medication to see if it might help, and never stop. I don't think clinicians adequately consider or discuss with family members the possible harms. They just look for something to help treat these patients with dementia, and there are not a lot of good treatments. They may explain about the gastrointestinal side effects, such as the nausea, vomiting, and diarrhea that can occur with the cholinesterase inhibitors. But these tend to go away after a month or so. However, this serious weight loss is one side effect that may not go away," Dr Sheffrin said.

Clinicians should consider not only whether a patient may be helped by a cholinesterase inhibitor but also whether that patient may be harmed.

"These are probably not good drugs to give to someone who is already starting to show some weight loss or muscle wasting," she said.

From her clinical experience, Dr Sheffrin noticed that serious weight loss may be a side effect of the cholinesterase inhibitors. However, to her knowledge, there have been no studies attempting to evaluate their effects on weight in real-world populations.

"In randomized, controlled trials, you get mostly healthy patients. We decided to do this study in a VA health system using just ordinary clinic patients across the nation. We had a lot of patients, and you can pick up side effects that may not be as common, and you can also get patients who are not the really healthy, robust patients included in clinical trials to see if the weight loss was a real side effect," she said.

In this retrospective cohort study, Dr Sheffrin and her group used national Veterans Affairs data from 2007 to 2010 to compare weight loss in individuals with dementia who were newly prescribed cholinesterase inhibitors with weight loss of patients who were newly prescribed long-term regimens of other medications. The primary outcome was time to 10-pound weight loss during a 12-month period.

"A 10-pound weight loss was chosen as the primary outcome because it represents a degree of weight loss that a clinician would notice and that might prompt further action in considering causes and examination of weight loss," Dr Sheffrin noted.

Of 6504 individuals that met their study's inclusion criteria, 1188 were started on cholinesterase inhibitors. These were matched with 2189 individuals who were started on other medications.

The patients who were prescribed cholinesterase inhibitors were generally older, took fewer medications at baseline, and had a lower baseline weight.

The most commonly prescribed cholinesterase inhibitor was donepezil (58%, 694 patients), followed by galantamine (41%, 482 patients) and rivastigmine (1%, 12 patients).

Of patients who started other long-term medication regimens, the most common prescriptions were for amlodipine, simvastatin, omeprazole, hydrochlorothiazide, and docusate.

The researchers found that at 12 months, 78% of dementia patients were still receiving the cholinesterase inhibitors, compared with 66% of patients who were receiving other medications.

Patients receiving cholinesterase inhibitors had a higher risk for weight loss than matched control patients (hazard ratio [HR], 1.23; 95% confidence interval [CI], 1.07 - 1.41).

About 29.3% of patients receiving cholinesterase inhibitors experienced weight loss of 10 pounds or more, compared with 22.8% of nonusers.

"Dementia patients do lose weight over time. It's part of the natural course of the disease. But 29% of the cholinesterase group lost weight. This corresponds to a number needed to harm of 21, so if you treated 21 patients with dementia with these drugs over a year, one of them would have this serious weight loss, not just 1 or 2 pounds, but 10 pounds.

"I may not care so much if my patient loses 1 or 2 pounds if their memory is better, but if their memory is a little bit better and they've lost 10 pounds, then I start to worry," Dr Sheffrin said.

"There are some patients who might benefit from these drugs, and certain doctors and neurologists use them more often," she added. "They may see different patients than we see, but my sense is the same. These drugs don't do very much, people prescribe them thinking they won't hurt, but they don't really help very much, and they might, indeed, do harm."

Cause for Concern

Commenting on the findings for Medscape Medical News, Donovan T. Maust, MD, University of Michigan Health System, Ann Arbor, said: "Unintended weight loss is common for many patients with dementia, so this work by Dr Sheffrin and her colleagues addressing this very widely used family of medications is cause for concern."

Dr Donovan Maust

"The potential for a 10-pound weight loss in light of the very modest benefits of cholinesterase inhibitors should give pause to providers and families," Dr Maust said.

Steve Koh, MD, MPH, a geriatric psychiatrist from the University of California, San Diego, and chair of the American Psychiatric Association's Scientific Program Committee, said: "The study by Sheffrin et al is an important addition to our ability to best care for our aging population with neurocognitive disorders like Alzheimer's disease."

Dr Steve Koh

The gastrointestinal side effects of cholinesterase inhibitors have been known for some time, Dr Koh said.

"This study shows us that the medications can lead to unwanted weight loss, which can then lead to increased morbidity for our patients. As a geriatric psychiatrist, this strengthens my opinion that consistent and routine assessment of weight for our patients is important and that any medication's potential benefit and risk need to be both considered. Further, it should, yet again, inform us that medications for mental health or cognitive issues can have other effects in the body, and as physicians, we need to be ever vigilant for our patients."

Dr Sheffrin, Dr Maust, and Dr Koh report no relevant financial relationships.

J Am Griatr Soc. Published online August 3, 2015. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....